Tennessee, 2019

Damaging Wind in Tennessee, June 5, 2019

June 5, 2019 · NWS OHX · 1 event in 1 county or zone

Scattered showers and thunderstorms affected parts of Middle Tennessee during the afternoon and evening hours on June 5. One report of wind damage was received in Giles County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms affected parts of Middle Tennessee during the afternoon and evening hours on June 5. One report of wind damage was received in Giles County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 5, 1:26 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 5, 1:26 PM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
226 PM CDT Wed Jun 5 2019

.DISCUSSION...

Airmass quickly destabilized this afternoon with up to 3000 J/kg
of CAPE which has allowed scattered convection to develop,
particularly concentrated along a couple of differential heating
boundaries near/just south of I-40 and another in the southwestern
corner of the CWA. Shear is very weak this afternoon so these
storms will struggle to become organized, but the strongest
activity could see heavy downpours and a brief gust as high as 45
mph.

An unsettled weather pattern will continue into Thursday and
particularly into Friday and much of the weekend as a slow-moving
upper low moves in from the west. The result will be waves of
scattered to numerous storms throughout this entire period until
the upper wave finally moves out Monday night. Deep-layer shear
never gets above 25 kts during this period so severe storms seem
unlikely, but certainly will have to watch for heavy downpours and
frequent lightning, and perhaps some wind gusts up to 45 mph or
so. The biggest impact from this system will be widespread
rainfall as high as 2 to locally 4 inches by the time it's all
said and done early next week. 30-day rainfall deficits are
running as high as 4 to 5 inches across parts of the forecast area
so much of this rainfall will be beneficial, although we will
have to watch for some pockets of minor flooding particularly
Thursday night/early Friday when precipitable water values will
approach 2 inches and warm-cloud layer depth will favor tropical-
like rainfall rates.

&&

.AVIATION...
18Z TAF DISCUSSION.

I am not sure any model is handling the next 24 hours very well.
Scattered convection is supposed to be ongoing, but to no avail.
Will push onset to later tonight with the last few hours of the
HRRR showing, however this is a low-confidence forecast.

Winds will be relatively light from the southwest.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      71  86  69  82  69 /  30  60  60  80  70
Clarksville    69  85  68  80  67 /  30  60  50  70  60
Crossville     64  79  63  76  63 /  40  60  50  80  60
Columbia       68  84  67  81  67 /  30  60  70  80  70
Lawrenceburg   69  82  68  81  68 /  30  60  70  80  70
Waverly        69  85  67  80  67 /  30  60  60  80  70

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Hawblitzel
AVIATION........Unger
Hazardous weather outlook, Jun 5, 1:54 PM CST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
254 PM CDT Wed Jun 5 2019

TNZ005>011-023>034-056>066-075-077>080-093>095-062000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
254 PM CDT Wed Jun 5 2019

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...This Afternoon and Tonight.

A few strong to severe storms are possible anywhere in Middle TN
through the evening hours. Main concern will be strong wind gusts
of 40-50 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

27

In the hours before

Special weather statement, Jun 5, 12:59 PM CST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Nashville TN
159 PM CDT Wed Jun 5 2019

TNZ032-065-066-051930-
Putnam TN-Cumberland TN-White TN-
159 PM CDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CUMBERLAND...WHITE
AND SOUTHEASTERN PUTNAM COUNTIES UNTIL 230 PM CDT...

At 158 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sparta, moving northeast at 25 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Cookeville, Crossville, Sparta, Pleasant Hill, Doyle, Hamptons
Crossroads and Bakers Crossroads.

This includes Interstate 40 between mile markers 289 and 297.

LAT...LON 3592 8504 3584 8548 3592 8566 3596 8566
      3620 8541
TIME...MOT...LOC 1858Z 245DEG 21KT 3593 8545

Whitehead
Special weather statement, Jun 5, 1:07 PM CST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Nashville TN
207 PM CDT Wed Jun 5 2019

TNZ030-063-064-051930-
Cannon TN-De Kalb TN-Smith TN-
207 PM CDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SMITH...DE KALB AND
NORTHEASTERN CANNON COUNTIES UNTIL 230 PM CDT...

At 206 PM CDT, Doppler radar was tracking a strong thunderstorm near
Smithville, moving east at 20 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Smithville, Dowelltown, Liberty, Center Hill Lake and Edgar Evans
State Park.

This includes Interstate 40 between mile markers 265 and 267.

LAT...LON 3618 8582 3616 8580 3612 8580 3610 8579
      3609 8577 3608 8578 3607 8576 3607 8575
      3593 8565 3592 8566 3590 8565 3589 8567
      3587 8596 3596 8603 3596 8602 3599 8603
TIME...MOT...LOC 1906Z 257DEG 19KT 3595 8594

Whitehead
Special weather statement, Jun 5, 1:38 PM CST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Nashville TN
238 PM CDT Wed Jun 5 2019

TNZ032-064>066-052000-
Putnam TN-Cumberland TN-De Kalb TN-White TN-
238 PM CDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CUMBERLAND...
NORTHEASTERN DE KALB...NORTHERN WHITE AND CENTRAL PUTNAM COUNTIES
UNTIL 300 PM CDT...

At 237 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Baxter, or 10 miles northwest of Sparta, moving east
at 30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Cookeville, Sparta, Algood, Baxter, Pleasant Hill, Hamptons
Crossroads, Bakers Crossroads and Burgess Falls State Park.

LAT...LON 3597 8513 3592 8576 3606 8578 3625 8544
      3623 8539
TIME...MOT...LOC 1937Z 252DEG 28KT 3602 8563

Whitehead
Special weather statement, Jun 5, 1:48 PM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Nashville TN
248 PM CDT Wed Jun 5 2019

TNZ034-066-052015-
Cumberland TN-Fentress TN-
248 PM CDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CUMBERLAND AND SOUTH
CENTRAL FENTRESS COUNTIES UNTIL 315 PM CDT...

At 248 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Crossville, moving northeast at 30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Crossville, Fairfield Glade and Slate Springs.

This includes Interstate 40 between mile markers 307 and 321.

LAT...LON 3595 8512 3607 8524 3610 8517 3610 8515
      3612 8514 3625 8488 3621 8491 3618 8490
      3615 8491 3613 8487 3608 8483 3610 8482
      3609 8480 3605 8479 3600 8472
TIME...MOT...LOC 1948Z 236DEG 27KT 3606 8508

Whitehead
Special weather statement, Jun 5, 2:56 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Nashville TN
356 PM CDT Wed Jun 5 2019

TNZ062>064-075-077-078-052130-
Cannon TN-Rutherford TN-Coffee TN-Bedford TN-De Kalb TN-Warren TN-
356 PM CDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DE KALB...
SOUTHEASTERN RUTHERFORD...NORTHERN COFFEE...WESTERN WARREN...EAST
CENTRAL BEDFORD AND CANNON COUNTIES UNTIL 430 PM CDT...

At 356 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Woodbury to 15 miles
northwest of Manchester to near Shelbyville. Movement was east at 30
mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Shelbyville, McMinnville, Manchester, Smithville, Woodbury, Morrison,
Wartrace, Bell Buckle, Centertown, Beechgrove, Summitville,
Bradyville and Readyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3599 8570 3579 8572 3549 8597 3547 8654
      3562 8631 3583 8622
TIME...MOT...LOC 2056Z 249DEG 28KT 3577 8618 3564 8625 3556 8642

Whitehead
Special weather statement, Jun 5, 3:29 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Nashville TN
429 PM CDT Wed Jun 5 2019

TNZ032-063>065-078-052215-
Putnam TN-Cannon TN-De Kalb TN-Warren TN-White TN-
429 PM CDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DE KALB...NORTHERN
WARREN...WESTERN WHITE...SOUTHWESTERN PUTNAM AND NORTHEASTERN CANNON
COUNTIES UNTIL 515 PM CDT...

At 429 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Smithville, moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sparta, Smithville, Doyle, Burgess Falls State Park, Rock Island
State Park and Bakers Crossroads.

LAT...LON 3583 8537 3582 8545 3582 8548 3581 8549
      3581 8553 3580 8557 3581 8560 3580 8560
      3575 8593 3590 8600 3612 8561
TIME...MOT...LOC 2129Z 247DEG 28KT 3585 8587

Barnwell

The radar

The Northeast Alabama radar (KHTX), 92 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Giles

When
June 5, 3:44 PM CST
Where
Giles County, 1.21 mi WNW of Pulaski
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
35.205, -87.040

A tree was blown down near the intersection of West Madison Street and N. 8th Street in Pulaski and caused minor roof damage to a home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834822.